Alert archive / California / Freeze Warnings in 2017

Freeze Warning 7, NWS San Francisco Bay Area, CA

December 22, 2017Monterey County, California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 22, 2017, 12:54 PM PST for Monterey County, California. It took effect at Dec 23, 2017, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2017, 12:54 PM PST (20:54 UTC)
In effect from
Dec 23, 2017, 1:00 AM PST
Expired
Dec 23, 2017, 9:00 AM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 115 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2825 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS76 KMTR 222054
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1254 PM PST Fri Dec 22 2017

...ANOTHER COLD NIGHT EXPECTED FOR THE SOUTHERN SALINAS VALLEY...

.WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED OVERNIGHT AND 
EARLY SATURDAY MORNING IN THE SOUTHERN SALINAS VALLEY.

CAZ516-230500-
/O.NEW.KMTR.FZ.W.0007.171223T0900Z-171223T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Greenfield and King City
1254 PM PST Fri Dec 22 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY...

The National Weather Service in San Francisco has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM PST Saturday. 

* TEMPERATURES...Overnight lows ranging from 20 to 32 degrees.

* LOCATION...Inland valleys of southern Monterey County, 
  including the southern Salinas Valley. 

* TIMING...Late tonight and into Saturday morning.

* IMPACTS...Freezing temperatures can damage or kill plants that
  are sensitive to cold and damage water pipes. Roads could be
  locally icy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Rowe
3 follow-up statements
582 
WWUS76 KMTR 230451
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
851 PM PST Fri Dec 22 2017

...ANOTHER COLD NIGHT EXPECTED FOR THE SOUTHERN SALINAS VALLEY...

.Widespread freezing temperatures are expected late tonight and
early Saturday in the interior valleys of southern Monterey
County.

CAZ516-231700-
/O.CON.KMTR.FZ.W.0007.171223T0900Z-171223T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Greenfield and King City
851 PM PST Fri Dec 22 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
SATURDAY...

A Freeze Warning remains in effect from 1 AM to 9 AM PST 
Saturday.

* TEMPERATURES...Overnight lows ranging from 20 to 32 degrees.

* LOCATION...Inland valleys of southern Monterey County, 
  including the southern Salinas Valley. 

* TIMING...Late tonight and into Saturday morning.

* IMPACTS...Freezing temperatures can damage or kill plants that
  are sensitive to cold and can also damage exposed water pipes. 
  Roads could be locally icy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
043 
WWUS76 KMTR 231146
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
346 AM PST Sat Dec 23 2017

...ANOTHER COLD MORNING EXPECTED FOR THE SOUTHERN SALINAS 
VALLEY...

.Widespread freezing temperatures are expected through early this
morning in the interior valleys of southern Monterey County.

CAZ516-231700-
/O.CON.KMTR.FZ.W.0007.000000T0000Z-171223T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Greenfield and King City
346 AM PST Sat Dec 23 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

A Freeze Warning remains in effect until 9 AM PST this morning. 

* TEMPERATURES...Morning lows ranging from 20 to 32 degrees.

* LOCATION...Inland valleys of southern Monterey County, 
  including the southern Salinas Valley. 

* TIMING...Late tonight and into Saturday morning.

* IMPACTS...Freezing temperatures can damage or kill plants that 
  are sensitive to cold and can also damage exposed water pipes. 
  Roads could be locally icy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
831 
WWUS76 KMTR 231703
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
903 AM PST Sat Dec 23 2017

CAZ516-231815-
/O.EXP.KMTR.FZ.W.0007.000000T0000Z-171223T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Greenfield and King City
903 AM PST Sat Dec 23 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

The Freeze Warning for the interior valleys of southern Monterey
County expired at 9 AM PST this morning. Temperatures have warmed
to freezing or above.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 22, 9:19 AM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 22, 9:19 AM PST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
919 AM PST Fri Dec 22 2017

.SYNOPSIS...Clear and cold early mornings with seasonable
temperatures expected through the weekend. Slight chance of light
rain for the northern portion of the region Sunday into Sunday
night. Otherwise, ongoing dry conditions through much of next week
with temperatures near seasonal averages.

&&

.DISCUSSION...as of 8:59 AM PST Friday...If there were to be any
morning with widespread 20s and 30s across the County Warning
Area, seems fitting that it would coincide on the first night of
winter. Temperatures dropped as low as the teens in the southern
Salinas Valley this morning -- the Bradley RAWS recorded a
preliminary low temp of 17 degrees this morning. Many North Bay
Valley stations registered lows in the 25 to 30 degree range,
including Napa where it unofficially dropped to 26 degrees before
sunrise. We'll continue to gather incoming low temperature reports
and plan to issue a Public Information Statement (SFOPNSMTR)
after 18Z (10 am PST) with the collection of minimum temperatures
throughout the area. The only major change to this morning's
forecast package was the extension of the Frost Advisory and
Freeze Warning from 7 am PST to 9 am PST. At this time, will to
let those expire at 9 am as temperatures will continue to rise
through the day. Other than that, no changed planned in the short-
term forecast. For additional forecast details, please refer to
the previous discussion section.

&&

.PREV DISCUSSION...as of 2:46 AM PST Friday...Cold temperatures
impacting the region this morning with widespread 20s to lower 30s
inland and middle 30s to middle 40s near the coast. With this,
the Freeze Warning (inland areas) and Frost Advisory (coastal
areas minus the city of San Francisco) will continue through early
morning before temperatures begin to warm after sunrise. Dry
weather conditions along with temperatures near seasonal averages
are likely to persist today into Sunday. Overnight lows will warm
slightly the next couple of nights and result in less widespread
freezing temperatures. However, the coldest inland valley
locations will likely cool into the lower 30s at times.

A weak weather system is forecast to push into the Pacific Northwest
late in the weekend and push a frontal boundary through our region
late Sunday. The NAM is the most bullish in brining some light
precipitation to the northern portion of the region during this time
frame. Given the trends, have added a slight chance of rain from the
Santa Cruz Mountains northward from Sunday afternoon into Sunday
night. With that said, widespread rainfall is unlikely and most
locations are expected to remain dry through the weekend. Also look
for an increase in mid/high level clouds in response to this passing
system.

In wake of the aforementioned weak weather system, dry weather
conditions will prevail over the region as high pressure builds over
the eastern Pacific. Look for temperatures to remain near or
slightly above seasonal averages through much of next week under a
mainly clear sky. Longer range guidance suggests that the storm
track will likely stay to our north through New Year's Day with
ongoing dry conditions likely.

&&

.AVIATION...As of 9:16 AM PST Friday...For 18z TAFs. No major
changes from previous TAF package. VFR with high clouds present.
Generally light winds, with the exception of SE winds around 15
knots through the Salinas Valley until early afternoon.

Vicinity of KSFO...VFR.

SFO Bridge Approach...Same as KSFO.

Monterey Bay Terminals...VFR. KMRY ASOS will be down until further
notice. AMD NOT SKED will remain in the TAF until maintenance is
complete.

&&

.MARINE...as of 8:54 AM PST Friday...Strong high pressure will
continue to dominate over the coastal waters through the weekend,
resulting in light winds. Northwest swell will decrease into the
early weekend, increasing again Christmas Day.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...None.

PUBLIC FORECAST: Rowe/RGass
AVIATION/MARINE: BAM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Freeze Warnings in California, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.